A common cholesterol medication may impact kidney health

April 17, 2012

Older patients taking a common cholesterol medication should be cautious of the impact on their kidney health. In a new study by Dr. Amit Garg, Scientist at the Lawson Health Research Institute and the Institute for Clinical Evaluative Sciences (ICES), and colleagues, one in 10 new older fibrate users experienced a 50 per cent increase in their serum creatinine.

Fibrates are a group of medications commonly used to treat high cholesterol. Recent evidence from clinical trials and case reports suggests fibrates can cause an increase to serum creatinine, an indicator of kidney health measured by a , which indicates a loss of kidney health. After a number of similar experiences in their renal clinics, Dr. Garg and his colleagues felt these events merited further examination.

In a large, "real practice" study, the team examined more than 20,000 older Ontario residents with new prescriptions for fibrates. Throughout the first 90 days of their prescription, they monitored the renal outcomes in this population, and compared them to patients taking ezetimide, another cholesterol agent not known to have any renal effects.

Results show new fibrate users were more likely to experience an increase in ; one in 10 users experienced a 50 per cent increase in the first 90 days of their prescription. As a result, these users were also more likely to consult a kidney specialist or to be hospitalized during this time.

The exact mechanism by which fibrates influence remains unclear and requires further research. This study proves that fibrates have important acute effects on kidney function and/or its measurement, to a greater extent than described in existing clinical trials data.

"At the end of the day, we want to prescribe medication with the highest benefit and the least amount of ," Dr. Garg says. "When a physician decides to start a fibrate in a new patient, especially an older patient, given the information we have today they should start the patient on a dose that's appropriate, closely monitor their kidney function, and, if the kidney function goes off, either lower the dose or discontinue the drug."

Explore further: Creatinine increase in elderly means increased renal disease, mortality

More information: The full study is published in the Annals of Internal Medicine, available here: http://www.annals.org/content/156/8/560.abstract.

Related Stories

Recommended for you

Immune breakthrough: Unscratching poison ivy's rash

August 23, 2016

We all know that a brush with poison ivy leaves us with an itchy painful rash. Now, Monash University and Harvard researchers have discovered the molecular cause of this irritation. The finding brings us a step closer to ...

Zika infection may affect adult brain cells

August 18, 2016

Concerns over the Zika virus have focused on pregnant women due to mounting evidence that it causes brain abnormalities in developing fetuses. However, new research in mice from scientists at The Rockefeller University and ...

Monkeys with Sudan ebolavirus treated successfully

August 22, 2016

Scientists funded by the National Institutes of Health (NIH) have successfully treated monkeys several days after the animals were infected with Sudan ebolavirus (SUDV). The study is important, according to the researchers, ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.